Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 53, NWS New Orleans, LA

December 9, 2004Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Dec 9, 2004, 4:05 AM CST for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 4:05 AM CST (10:05 UTC)
Expired
Dec 9, 2004, 4:30 AM CST
In force
25 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 091005
TORLIX
LAC057-109-091030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
406 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HOUMA

* UNTIL 430 AM CST

* AT 402 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BAYOU
  CANE...OR ABOUT NEAR HOUMA...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MATHEWS...RACELAND AND LOCKPORT BY 420 AM CST

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2964 9091 2948 9082 2967 9041 2983 9051

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 9, 3:30 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 9, 3:30 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 AM CST THU DEC 9 2004

UPDATES ARE FOR MARINE AND POPS.

.DISCUSSION...
ACTIVE WEATHER THIS MORNING WILL KEEP AFD SHORT AND TO THE POINT.
FOCUS THIS MORNING IS ON ONGOING SITUATION OF POSSIBLE FLOODING
THREAT AHEAD OF A COLD FRONT LINED UP FROM VICKSBURG TO LAKE CHARLES
AT 215AM. THE AREA AHEAD OF THIS COLD FRONT IS VERY MOISTURE LAIDEN
AND DEEP. DYNAMICS ARE GETTING STRONGER THIS MORNING AND DRIER AIR
IS MOVING IN ALONG THE COLD FRONT. THIS IS CAUSING SOME TS TO FROM
DIRECTLY ALONG THE FRONTAL AXIS. EVERYTHING AHEAD OF THE FRONT IS IN
A DEEP RICH MOIST ATMOSPHERE CAUSING SOME VERY HEAVY RAINFALL.
THINGS LOOK TO GET A LITTLE WORSE AS THE COLD FRONT CATCHES UP WITH
THIS LARGE AREA OF MOISTURE AND DYNAMICS. STRONG ATMOSPHERIC CHANGES
ARE EXPECTED WITH SOME SEVERE TS RESULTING THIS MORNING. AFTER THE
COLD FRONT MOVES THROUGH...A STRONGER REINFORCING SURGE OF COLD DRY
AIR WILL INFILTRATE THE REGION AND SOME EXTREMELY NICE
WEATHER...EXCEPT FOR MARINE...WILL BE IN STORE FOR SEVERAL DAYS BUT
MAKING FOR A CHILLY WEEKEND.

MARINE...SMALL CRAFT ADVISORIES WILL BE HOISTED NOW FOR SOUTHERLY
WINDS OF 20 TO 25 KNOTS WITH GUSTS TO 35 KNOTS. THESE CONDITIONS
SHOULD ONLY LAST UNTIL THE CURRENT WEAK COLD FRONT MOVES
THROUGH...THEN WINDS GO WEST AT AROUND 10 KNOTS AROUND 22Z. IT WILL
NOT TAKE LONG FOR THE STRONGER SURGE OF COLD DRY AIR TO REACH THE
COASTAL WATERS BRINGING BACK SCA CONDITIONS AGAIN...THEREFORE
ADVISORY CONDITIONS WILL BE IN EFFECT AS OF THE 330AM ISSUANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 72 49 64 38/ 50 00 00 00
BTR 75 50 65 37/ 40 00 00 00
MSY 75 54 68 43/ 70 10 00 00
GPT 73 52 67 42/ 80 20 00 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FFA THROUGH NOON LAZ034>040-046>050-056>070.
MS...FFA THROUGH NOON MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY IN EFFECT FOR ALL
COASTAL WATERS INCLUDING TIDAL LAKES.
&&

17
Hazardous weather outlook, Dec 8, 3:45 PM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST WED DEC 8 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
345 PM CST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

...A FLOOD WATCH IS IN EFFECT TONIGHT...

A WARM FRONT IS EXPECTED TO MOVE NORTH ACROSS THE CENTRAL GULF COAST
REGION THIS AFTERNOON AND TONIGHT WITH A COLD FRONT APPROACHING THE
AREA FROM THE NORTHWEST LATE TONIGHT. AN UPPER LEVEL DISTURBANCE
MOVING ACROSS THE SOUTHERN PLAINS ALONG WITH A STRONG JET STREAM
PASSING JUST NORTH OF THE GULF COAST WILL CREATE STRONG LIFT AND A
SLIGHTLY UNSTABLE ATMOSPHERE. THIS WILL CREATE A FAVORABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT.

WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS ARE EXPECTED TONIGHT WITH
LOCAL AMOUNTS OF 3 TO 4 INCHES POSSIBLE. THIS MAY CAUSE FLOODING OF
URBAN AREAS...SMALL STREAMS...ROADS...AND LOW LYING AREAS. ADDITIONAL
RIVER FLOODING IS LIKELY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
HAIL MAINLY NEAR COASTAL AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...A FLOOD WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY...

NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY MORNING AHEAD OF A COLD
FRONT WHICH IS EXPECTED TO MOVE THROUGH THE AREA BY MIDDAY. THERE IS
A THREAT OF ADDITIONAL HEAVY RAINFALL THROUGH MID MORNING THURSDAY.

STRONG WINDS BEHIND THE COLD FRONT WILL BRING SMALL CRAFT ADVISORY
CONDITIONS TO THE COASTAL WATERS AND TIDAL LAKES THURSDAY THROUGH
SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THURSDAY
AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...STORM SPOTTER ACTIVATION MAY
BE REQUESTED FOR LATER TONIGHT AND EARLY THURSDAY.

In the hours before

Special weather statement, Dec 9, 1:26 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
126 AM CST THU DEC 9 2004

LAZ034-035-MSZ068-090830-
POINTE COUPEE-WEST FELICIANA-WILKINSON-
126 AM CST THU DEC 9 2004

...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL ENTERING SOUTHWEST
MISSISSIPPI AND EAST CENTRAL LOUISIANA...

AT 121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING
ALONG THE MISSISSIPPI RIVER NEAR DOLOROSA AND FORT ADAMS...AND
SOUTHWEST NEAR SIMMESPORT...MOVING EAST AT 25 MILES AN HOUR.
INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 50 MILES AN HOUR.

ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE
DEVELOPING AHEAD OF THE LINE.

THESE STORMS WILL AFFECT AREAS IN AND AROUND DOLOROSA...FORT ADAMS...
WOODVILLE...BATCHELOR...NEW ROADS...SAINT FRANCISVILLE...AND
SPILLMAN THROUGH 230 AM.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT DANGEROUS CLOUD
TO GROUND LIGHTNING...VERY HEAVY RAINFALL AMOUNTS OF UP TO TWO
INCHES IN AN HOUR...AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV AND RADIO FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:53 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne67 min
Dec 9, 3:07 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa53 min
Dec 9, 3:22 AM CSTFlash Flood WarningLIXEast Baton Rouge83 min
Dec 9, 4:31 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Saint Bernard, Saint Charles59 min
Dec 9, 4:33 AM CSTSpecial Marine WarningLIX57 min
Dec 9, 5:04 AM CSTSpecial Marine WarningLIX56 min
Dec 9, 6:01 AM CSTSpecial Marine WarningLIX89 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.